Alert archive / Michigan / River Flood Warnings in 2014

River Flood Warning 1, NWS Grand Rapids, MI

March 20, 2014Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Mar 20, 2014, 9:38 AM EDT for Kent County, Michigan. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Mar 20, 2014, 9:38 AM EDT (13:38 UTC)
Expired
Mar 21, 2014, 11:52 AM EDT
In force
26 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 16 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Comstock Park (CMPM4).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WGUS43 KGRR 201338
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 AM EDT THU MAR 20 2014

...THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTHWEST LOWER MICHIGAN...

  GRAND RIVER NEAR COMSTOCK PARK AFFECTING KENT COUNTY

.AN ICE JAM HAS FORMED DOWNSTREAM OF COMSTOCK PARK CAUSING RAPID
RISES IN RIVER LEVELS IN THE AREA. THE FOLLOWING FORECAST IS BASED ON
OBSERVED AND FORECAST 24 HOUR PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...EVEN 6 INCHES OF FAST-MOVING FLOOD WATER CAN KNOCK 
YOU OFF YOUR FEET... AND A DEPTH OF 2 FEET WILL FLOAT YOUR CAR.  
NEVER TRY TO WALK... SWIM... OR DRIVE THROUGH SUCH SWIFT WATER.  IF 
YOU COME UPON FLOOD WATERS... STOP... TURN AROUND AND GO ANOTHER WAY.

THIS WARNING WILL BE IN EFFECT UNTIL THE RIVER FALLS BELOW ITS FLOOD 
STAGE.  

STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL 
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.

ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.  

&&

MIC081-211538-
/O.NEW.KGRR.FL.W.0001.140320T1338Z-140321T1552Z/
/CMPM4.1.ER.140320T1222Z.140320T1325Z.140320T1552Z.NO/
938 AM EDT THU MAR 20 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GRAND RIVER NEAR COMSTOCK PARK.
* UNTIL FURTHER NOTICE.
* THE FLOODING IS BEING CAUSED BY AN ICE JAM BELOW COMSTOCK PARK
* AT  9:25 AM THURSDAY THE STAGE HAD RISEN TO 12.5 FEET. 
* FLOOD STAGE IS 12.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO RISE BEHIND THE ICE JAM
  AND WATER LEVELS ARE RISING RAPIDLY.  ICE JAMS CAN CAUSE RAPID
  FLUCTUATIONS IN RIVER LEVELS OF SEVERAL FEET.
* IMPACT...AT 13.0 FEET...ABRIGADOR TRAIL IS UNDERWATER AND MINOR 
  FLOODING OF HOMES OCCURS ALONG ABRIGADOR TRAIL AND WILLOW DRIVE


&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

WALTON
2 follow-up statements
297 
WGUS83 KGRR 201553
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1153 AM EDT THU MAR 20 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTHWEST 
LOWER MICHIGAN...

  GRAND RIVER NEAR COMSTOCK PARK AFFECTING KENT COUNTY

.LOCAL EMERGENCY MANAGEMENT HAS REPORTED ICE JAMS ON THE GRAND 
RIVER AT NORTH PARK STREET BRIDGE AND AT THE RAILROAD BRIDGE BELOW
THE ANN STREET BRIDGE. RIVER LEVELS BEHIND THE TWO ICE JAMS ARE
FLUCTUATING RAPIDLY IN THE COMSTOCK PARK AREA.  THE FOLLOWING
FORECAST IS BASED ON OBSERVED AND FORECAST 24 HOUR PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND 
BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS.

STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL 
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.

ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.  

&&

MIC081-211753-
/O.EXT.KGRR.FL.W.0001.000000T0000Z-000000T0000Z/
/CMPM4.1.ER.140320T1222Z.140325T1200Z.000000T0000Z.NO/
1153 AM EDT THU MAR 20 2014

THE FLOOD WARNING CONTINUES FOR
  THE GRAND RIVER NEAR COMSTOCK PARK.
* UNTIL FURTHER NOTICE.
* THE FLOODING IS DUE TO WATER BACKING UP BEHIND AN ICE JAM ON THE
  NORTH PARK STREET BRIDGE
* AT 11:30 AM THURSDAY THE STAGE HAD RISEN TO 12.8 FEET. 
* FLOOD STAGE IS 12.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FLUCTUATE AROUND 13
  FEET.  
* IMPACT...AT 13.0 FEET...ABRIGIDOR TRAIL IS UNDERWATER AND MINOR
  FLOODING OF HOMES OCCURS ALONG ABRIGADOR TRAIL AND WILLOW DRIVE
 

&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

WALTON
109 
WGUS83 KGRR 210224
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EDT THU MAR 20 2014

 ...THE FLOOD WARNING HAS BEEN CANCELLED AND DOWNGRADED TO A FLOOD 
ADVISORY FOR THE FOLLOWING RIVER IN SOUTHWEST LOWER MICHIGAN...

  GRAND RIVER NEAR COMSTOCK PARK AFFECTING KENT COUNTY

.THE CURRENT CONDITIONS ARE DOMINATED BY HIGH WATER LEVELS FROM
EARLIER RAIN...SNOWMELT AND IN SOME CASES ICE IN RIVERS. MUCH OF THE
ICE HAS SHIFTED DOWNSTREAM OF GRAND RAPIDS.  THE FOLLOWING FORECAST
IS BASED ON OBSERVED AND FORECAST 24 HOUR PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND 
BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS.

STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL 
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.


ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.  

&&

MIC081-210254-
/O.CAN.KGRR.FL.W.0001.000000T0000Z-000000T0000Z/
/CMPM4.1.ER.140320T1222Z.140325T1200Z.000000T0000Z.NO/
1024 PM EDT THU MAR 20 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE GRAND RIVER NEAR COMSTOCK PARK.
* AT  9:06 PM THURSDAY THE STAGE HAS FALLEN TO 10.8 FEET. 
* FLOOD STAGE IS 12.0 FEET. 


&&

LAT...LON 4297 8563 4303 8562 4302 8559 4309 8557
      4308 8570 4298 8572             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 20, 7:41 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 20, 7:41 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
741 AM EDT THU MAR 20 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 326 AM EDT THU MAR 20 2014

SOME AREAS WILL SEE LIGHT SNOW INTO MID MORNING...THEN IT WILL COME
TO AN END.  THE CLOUDS WILL GRADUALLY BREAK UP...LEADING TO SOME
SUNSHINE BY LATE AFTERNOON.  TEMPERATURES WILL REMAIN CHILLY WITH
HIGHS ONLY IN THE 30S.

MORE LIGHT SNOW IS EXPECTED LATE TONIGHT SOUTH OF I-96...BUT ANY
ACCUMULATION WILL BE MINOR.  THIS PRECIPITATION WILL SPREAD ACROSS
ALL OF LOWER MICHIGAN ON FRIDAY...BUT AS DAYTIME TEMPERATURES WARM
INTO THE 40S...THE PRECIPITATION WILL CHANGE TO RAIN.  COOLER AIR
RETURNS ON SATURDAY WITH MORE LIGHT SNOW POSSIBLE...MAINLY OVER
CENTRAL LOWER AND NEAR LAKE MICHIGAN.

MUCH OF THE FIRST HALF OF NEXT WEEK CONTINUES TO LOOK CHILLY...BUT
WITH VERY LITTLE PRECIPITATION....ALTHOUGH SOME LIGHT RAIN OR SNOW
WILL BE POSSIBLE ON TUESDAY.  HIGH TEMPERATURES WILL ONLY BE IN THE
UPPER 20S TO MID 30S.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 326 AM EDT THU MAR 20 2014

A FEW SNOW SHOWERS PERSIST EARLY THIS MORNING...BEING ENHANCED
SLIGHTLY BY THE LAKE.  WITH THE LOW PULLING AWAY AND WARMING
OCCURRING ALOFT THESE SNOW SHOWERS SHOULD DWINDLE AND END BY ABOUT
14Z.  THE LOW LEVEL MOISTURE GRADUALLY WANES THROUGH THE DAY SO I
EXPECT PARTLY SUNNY SKIES BY LATE AFTERNOON.  NOT MUCH TEMP RECOVERY
TODAY WITH HIGHS OF 35 TO 40.

BY LATE TONIGHT A NORTHERN STREAM SHORT WAVE MOVES INTO THE UPPER
MIDWEST.  AHEAD OF THIS SYSTEM WE WILL SEE A SURGE OF WARM
ADVECTION.  THE MODELS HAVE A SHARPER LOOKING WARM FRONT OVER
CENTRAL INDIANA AHEAD OF THE MAIN WAVE.  WITH SOME OVER RUNNING
ACROSS THIS FRONT WE COULD BEGIN TO SEE LIGHT SNOW DEVELOP SOUTH OF
I-96 TOWARD DAYBREAK.  HAVE ADDED POPS TO COVER THIS.  HOWEVER ANY
ACCUMS WILL BE VERY LIGHT...LESS THAN A HALF INCH ON GRASSY AREAS...
SO NO IMPACTS ARE ANTICIPATED.

THE SYSTEM MOVES IN FRIDAY WITH LOW PRESSURE PROGGED TO BE NEAR AZO
BY EVENING.  MUCH STRONGER DYNAMICS ARE BEING PAINTED WITH THIS
SYSTEM ...WITH A 120 KT UPPER JET...AND A 50 KT LOW LEVEL JET.
HOWEVER MOISTURE LOOKS TO BE A LIMITING FACTOR TO ANY SUBSTANTIAL
PCPN.  INCREASED POPS ESPECIALLY FOR FRIDAY AFTERNOON AND
EVENING...BUT FEEL PCPN WILL REMAIN UNDER A QUARTER INCH.  PCPN TYPE
SHOULD BE A RAIN/SNOW MIX FRIDAY MORNING...CHANGING TO ALL RAIN BY
NOON.  THEN PERHAPS A FEW SNOW FLAKES ON THE BACKSIDE OF THE SYSTEM
TOWARD MIDNIGHT FRIDAY NIGHT.

SATURDAY LOOKS COOL AND MAINLY QUIET.  HOWEVER LINGERING LOW LEVEL
MOISTURE MAY RESULT IN A FEW SNOW SHOWERS MAINLY OVER CENTRAL LOWER
AND TOWARD LAKE MICHIGAN.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 326 AM EDT THU MAR 20 2014

COLD WILL RULE THE EXTENDED PERIOD WITH NO BIG STORMS BUT A CHANCE
FOR SOME LIGHT SNOW SHOWERS SATURDAY NIGHT AS CYCLONIC FLOW
ACCOMPANIES THE ARCTIC AIR INTO LOWER MICHIGAN. ANOTHER CHANCE OF
SNOW ARRIVES MONDAY NIGHT AND TUESDAY WITH THE PASSAGE OF A CLIPPER
AND SHARP UPPER TROUGH.

TEMPERATURES FROM THE MODEL BLEND WERE LOWERED SEVERAL DEGREES
MONDAY THROUGH WEDNESDAY AS H85 TEMPS IN THE MINUS 15C TO MINUS 20C
RANGE MOST OF THAT PERIOD WOULD IMPLY MAXES IN THE LOWER 20S AND
MINS IN THE SINGLE NUMBERS AND EVEN BELOW ZERO IN THE COLDER SPOTS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 741 AM EDT THU MAR 20 2014

EXPECT VFR CONDITIONS THROUGH TONIGHT WITH WEST TO NORTHWEST WINDS
AROUND 12 KNOTS AND OCCASIONAL GUSTS TO 20 KNOTS THROUGH THIS
AFTERNOON. WINDS DECREASE THIS EVENING TO BELOW 10 KNOTS.

&&

.HYDROLOGY...
ISSUED AT 545 PM EDT WED MAR 19 2014

LARGE CHUNKS OF ICE WERE ON THE MOVE AROUND COMSTOCK PARK AND AN
ICE JAM WAS REPORTED UPSTREAM OF THE THORNAPPLE ENTRY ON THE GRAND
IN ADA. WATER WAS RISING BEHIND THE JAM. WE ISSUED A FLOOD WATCH
FOR THIS. CLOSE MONITORING WILL BE NEEDED OVER THE NEXT COUPLE OF
DAYS TO ACCOUNT FOR THIS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH FRIDAY MORNING FOR MIZ056-057.

LM...NONE.
&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...OSTUNO
AVIATION...OSTUNO
HYDROLOGY...MJS
Hazardous weather outlook, Mar 20, 3:48 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 AM EDT THU MAR 20 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
210800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
348 AM EDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING WILL CONTINUE ALONG AREAS OF THE GRAND RIVER AND
SEVERAL OF ITS TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW MAY IMPACT TRAVEL FRIDAY NIGHT INTO SATURDAY MORNING.

MINOR FLOODING WILL CONTINUE ALONG AREAS OF THE GRAND RIVER AND
SEVERAL OF ITS TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 11:32 AM EDTRiver Flood AdvisoryGRRJackson4 days

Nearby

River Flood Warnings in Michigan, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.